[Skip to Content]
[Skip to Content Landing]
Article
February 23, 1976

Phenytoin Interference With Dexamethasone

Author Affiliations

Medical College of Virginia School of Medicine Richmond

JAMA. 1976;235(8):803-804. doi:10.1001/jama.1976.03260340013006
Abstract

To the Editor.—  Diphenylhydantoin, now officially named phenytoin, interferes with the effect of dexamethasone by increasing its renal and biliary excretion.1,2 This acceleration of dexamethasone catabolism probably accounts for the failure of low doses of dexamethasone to suppress plasma corticosteroids and urinary 17-hydroxycorticosteroids when phenytoin is used concurrently.3 The following report indicates that phenytoin may reduce the potency of dexamethasone in a patient with systemic lupus erythematosus (SLE).

Report of a Case.—  Systemic lupus erythematosus developed in a 15-year-old girl in 1973. It was manifested by arthritis, alopecia, leukopenia, fever, renal disease, and hypertension. Serum antinuclear antibody studies and lupus erythematosus preparations were positive. Serum C3 values ranged from 45 to 90 mg/100 ml. Urinary sediment contained numerous leukocytes, erythrocytes, and granular and red blood cell casts. Percutaneous renal biopsy revealed membranoproliferative glomerulonephritis. For 14 months, therapy was maintained with prednisone, methyldopa, chlorthalidone, and hydralazine hydrochloride.The patient

×